Links between depression and syncope in older people

15 May 2014

Jaspreet Bhangu is a Clinical Research Fellow and Specialist Registrar in Geriatric Medicine in Dublin Ireland. His paper The relationship between syncope, depression and anti-depressant use in older adults was recently published in Age and Ageing journal.depression and syncope

The Irish LongituDinal study on Ageing (TILDA) is a large scale, nationally representative, study on ageing in Ireland. TILDA collects information on all aspects of health, economic and social circumstances from people aged 50 and over in a series of data collection waves once every two years. In addition to providing vital information for strategic planning and policy for older people in Ireland, it provides a rich scientific database to further study common diseases in older adults.  It has recruited over 8000 people and has captured important data on falls and syncope in older people.

Previous studies have shown that syncope (the medical term for fainting) is a relatively common cause of falls in older people. The prevalence of syncope increases with age and is associated with significant injury and subsequent disability as people age. Our findings showed that over 4% of the population in TILDA had reported at least one fainting episode in the last year. In this study we sought to examine the relationship between patients who reported symptoms of depression and whether they were more likely to report fainting. We used a standardised depression scale (called CES-D) which assigned points for the number of depressive symptoms that individual patients reported.  Higher scores indicated higher reported symptoms of depression. Those who reported more symptoms of depression were more likely to have reported fainting in the last year. Those patients who scored highest on the depression scale were also more likely to have reported more than one faint in the last year.

We went on to look at the commonest types of anti-depressants prescribed in our sample and whether patients taking them had reported more episodes of fainting in the last year. Initially, we found that those patients taking either a tricyclic anti-depressant (TCA) or selective serotonin reuptake inhibitor (SSRI) had a higher prevalence of fainting. However when we corrected for co-morbid conditions we found that only TCAs had a pronounced effect on fainting rates.

In this representative, community based sample those patients with higher levels of depressive symptoms were more likely to experience fainting. This type of study is a cross sectional study and therefore can only show associations without being able to draw firm conclusions as to the cause of the associations. However it gives researchers and health professionals further insight into common causes of fainting and suggests avenues where further research may be directed. Although caveated by the above methodological issues, one important and relatively uncontroversial recommendation that can be drawn from these findings is that medications such as tricyclic anti-depressants should be used with caution in older patients due to their association with fainting episodes.

Read the full paper on the Age an Ageing website here.

Comments

Add new comment

CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.